Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 13, 2022, 8:46 PM CDT for Greene County, Pickens County, Sumter County, Alabama. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2022, 8:46 PM CDT (01:46 UTC)
- Expired
- Apr 13, 2022, 9:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:18 PM CDT | TSTM WND DMG | 1 Ene Cuba, AL | TREE BLOWN DOWN NEAR US 11 AND US 80. |
| Apr 13, 9:23 PM CDT | TSTM WND DMG | 3 Sw Epes, AL | TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY AT US 11 AND SR 39. |
| Apr 13, 9:30 PM CDT | TSTM WND DMG | 4 Ne Clinton, AL | TREES BLOWN DOWN ON SR 39. |
| Apr 13, 9:31 PM CDT | TSTM WND DMG | 1 Ssw Eutaw, AL | MULTIPLE TREES WERE BLOWN DOWN IN THE BRANCH HEIGHTS COMMUNITY. ONE PERSON IS TRAPPED, APARTMENTS HAVE ROOF DAMAGE AND VEHICLES WERE MOVED. |
| Apr 13, 9:35 PM CDT | TSTM WND DMG | Union, AL | TREES WERE BLOWN DOWN IN UNION. |
| Apr 13, 9:35 PM CDT | TORNADO | 2 Ssw Eutaw, AL | NWS METEOROLOGISTS HAVE CONFIRMED VIA DAMAGE SURVEY THAT A RELATIVELY LONG TRACK QLCS TORNADO MOVED THROUGH GREENE AND HALE COUNTIES. THE TORNADO FORMED JUST SOUTHWEST OF THE BRANCH HEIGHTS COMMUNITY ON THE SOUTH SIDE OF EUTAW. IT MOVED NORTHEAST ACROSS JOSEPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
332
WUUS54 KBMX 140146
SVRBMX
ALC063-107-119-140245-
/O.NEW.KBMX.SV.W.0041.220414T0146Z-220414T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
846 PM CDT Wed Apr 13 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Pickens County in west central Alabama...
Greene County in west central Alabama...
Sumter County in west central Alabama...
* Until 945 PM CDT.
* At 845 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Oktoc to near Macon to 8 miles
northeast of De Kalb to Meridian, moving east at 70 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Demopolis, Livingston, Eutaw, York, Aliceville, Gordo, Reform,
Carrollton, Pickensville, Cuba, Forkland, Boligee, Union,
Gainesville, Epes, Ethelsville, Emelle, McMullen, Panola and West
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3353 8828 3353 8784 3302 8783 3302 8771
3299 8771 3286 8783 3280 8782 3276 8787
3275 8781 3271 8783 3265 8774 3262 8781
3259 8774 3252 8782 3254 8782 3243 8804
3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 0145Z 260DEG 60KT 3324 8872 3306 8861 3288 8859 3236
8873
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
40/Sizemore1 follow-up statement
949
WWUS54 KBMX 140205
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
905 PM CDT Wed Apr 13 2022
ALC063-107-119-140245-
/O.CON.KBMX.SV.W.0041.000000T0000Z-220414T0245Z/
Pickens AL-Greene AL-Sumter AL-
905 PM CDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR PICKENS...GREENE AND SUMTER COUNTIES...
At 905 PM CDT, severe thunderstorms were located along a line
extending from near Deerbrook to near Prairie Point to near Panola to
Kewanee, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Demopolis, Livingston, Eutaw, York, Aliceville, Gordo, Reform,
Carrollton, Pickensville, Cuba, Forkland, Boligee, Union,
Gainesville, Epes, Ethelsville, Emelle, McMullen, Panola and West
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3353 8828 3353 8784 3302 8783 3302 8771
3299 8771 3286 8783 3280 8782 3276 8787
3275 8781 3271 8783 3265 8774 3262 8781
3259 8774 3252 8782 3254 8782 3243 8804
3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 0205Z 254DEG 48KT 3330 8844 3312 8833 3294 8831 3242
8845
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:03 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 13, 7:03 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 703 PM CDT Wed Apr 13 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0624 PM CDT Wed Apr 13 2022/ Mesoscale Update. Latest RAP/LAPS data shows a warm sector established across the Deep South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s reside across the area, along with modest mid-level lapse rates, generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I- 65, where we've seen mostly sunny skies and afternoon warmth. Instability further increases across MS where better BL moisture resides along and ahead of the incoming MCS, dewpoints here are in the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep convection is ongoing in this region with line-embedded bowing segments, and semi-discrete supercells ahead of the MCS which are near the I-55 corridor now. Satellite imagery depicts several embedded updrafts that periodically strengthen, with some recent overshooting tops approaching -80 C (~50,000 ft). These stronger storms are capable of all convective hazards. Furthermore, a more prominent bowing segment is moving quickly east across northern MS where recent ASOS measurements indicated 60 & 61 kt wind gusts. This bowing segment could enter northwest AL around 7 PM, but may stay just north of Marion and Winston Counties. However, additional thunderstorms reside farther south, and we expect this cluster of convection to enter our CWA in the 7 PM to 8 PM timeframe. Moisture and instability will build from the west, along and ahead of these storms. Kinematics support of our severe weather concerns - RAP mesoanalysis indicates eff. bulk shear approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX derived hodographs show favorable low-level shear, with ~300 m2/s2 0-1 km SRH. However, these same hodographs also show some weakening in mid-level flow, which could explain some of the erratic convective behavior of the cells ahead of the MCS. Waning instability is expected after sunset, which could limit severe potential in our area. Thus, it's unclear if these storms will be able to maintain an organized and robust nature/behavior over the next few hours, especially as they approach I-65. Nonetheless, we'll be closely monitoring the thunderstorms as they continue to near the Central AL forecast area in the next couple of hours. Instability and wind shear suggest the MCS will be able to maintain decent strength as it enters AL. Damaging wind gusts and hail look the most likely, though tornadoes are also possible in strongest/most organized storms. Areas along and west of I-65 maintain the best overall chance of severe weather over the next several hours. 40/Sizemore Previous short-term discussion: /Updated at 0125 PM CDT Wed Apr 13 2022/ Tomorrow. With the severe threat ending early tomorrow morning, the cold front will move southeast of the area, and winds will become north- northwesterly. For the most part, this will set up comfortable conditions for a majority of the day with clouds clearing across our northwest half. Some light scattered showers may linger south of I-85 through the afternoon. Expect temperatures to warm into the mid 70s with decreasing humidity. 86 .LONG TERM... /Updated at 0207 PM CDT Wed Apr 13 2022/ Friday through Tuesday. A surface high will shift east of Alabama on Friday and surface winds will become southerly in the afternoon. This will allow temperatures to warm into the lower 80s in many locations. Scattered showers and thunderstorms will develop Friday night as a warm front lifts northward across Alabama. The storms are expected to remain below severe limits due to stable conditions in the low levels of the air mass. Unsettled weather expected over the weekend due to northwest upper flow. Several upper level impulses will track along the northwest flow and trigger scattered to numerous showers and thunderstorms. Models indicate there may be enough instability south of I-20 Saturday afternoon for the possibility of some stronger storms. A drying trend Monday afternoon and Monday night as the main short wave trof pushes east of Alabama. 58/rose Previous long-term discussion: /Updated at 0347 AM CDT Wed Apr 13 2022/ Friday through Tuesday. The frontal boundary remains to our south through most of the day on Friday, but does slowly start lifting northward. This could lead to some isolated showers and thunderstorms across the southernmost counties by Friday afternoon. Rain/thunderstorm chances continue to increase Friday night into Saturday with several rounds of precip expected over Easter weekend and into Monday. This is due to the stalled frontal boundary remaining draped across the area under generally zonal flow aloft. A couple of shortwave impulses move along the boundary over the weekend. Timing remains a little uncertain with each wave, so overall rain chances remain capped around 40-50%. This will likely increase in coming days as we get a better handle on the timing for each impulse. As we begin next week, a slightly deeper shortwave trough is expected to slide through, developing a weak low pressure system somewhere along the Gulf States. This will push the stalled boundary south of our area by Monday evening into Tuesday, ending any significant rain/storm chances. Right now, this Monday system remains on the weaker side, which limits any northward progression of a quality warm sector, so we really don't see much instability across Central AL ahead of the low pressure system. Because of this, the severe potential appears to be limited at this time. 25/Owen && .AVIATION... 00Z TAF Discussion. A large area of showers and thunderstorms was located over central and eastern Mississippi and moving quickly our way. It appears that the storms will start affecting TCL/BHM/EET in the 1-4z time frame and the others between 3-7z. Will keep the mention of thunder in the forecast for around 6hrs as the area of lightning activity is rather broad. Ceilings generally go down to MVFR as this convective activity moves in. There will be a brief period of IFR just before the front moves in. Winds will start off southerly at 10-20kts , with a few higher gusts mainly north and west. The winds veer to the west and then northwest after the front and ceilings should rise to MVFR through the morning hours with decreasing cloudiness from west to east at least by afternoon. 75 && .FIRE WEATHER... 20ft winds will remain from the south at 7-12 mph this evening with gusts to 20 mph. Rain chances will increase later tonight as a line of strong thunderstorms moves from northwest to southeast across the area. The rain should exit the southeast counties early Thursday morning. 20ft winds will become north at 5-7 mph on Thursday behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 72 44 79 54 / 90 20 0 10 40 Anniston 59 74 47 79 57 / 90 30 10 10 40 Birmingham 56 73 48 80 59 / 90 20 0 10 40 Tuscaloosa 56 75 48 81 60 / 100 10 0 10 50 Calera 59 75 50 80 61 / 90 30 0 10 40 Auburn 62 74 53 79 59 / 80 70 10 10 40 Montgomery 63 77 52 82 61 / 90 60 10 20 40 Troy 63 76 53 81 60 / 80 70 10 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT Thursday for the following counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1252 PM CDT Wed Apr 13 2022 ALZ011>015-017>050-142100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1252 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible tonight across all of Central Alabama. Threats include damaging wind gusts, tornadoes, and large hail. A wind advisory is in effect for the northwest counties through the evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:49 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 41 min |
| Apr 13, 9:31 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 44 min |
| Apr 13, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter, Tuscaloosa | 57 min |
| Apr 13, 9:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 54 min |
| Apr 13, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 43 min |
| Apr 13, 9:59 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 61 min |
| Apr 13, 10:12 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 63 min |
| Apr 13, 10:15 PM CDT | Tornado Warning | BMX | Bibb, Hale, Tuscaloosa | 19 min |
| Apr 13, 10:21 PM CDT | Special Weather Statement | BMX | Walker, Winston | 54 min |
| Apr 13, 10:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Apr 13, 10:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 46 min |
| Apr 13, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 71 min |
| Apr 13, 11:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| Apr 13, 11:36 PM CDT | Special Weather Statement | BMX | Elmore, Montgomery | 39 min |
| Apr 13, 11:41 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Apr 14, 12:12 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 48 min |
| Apr 14, 12:19 AM CDT | Special Weather Statement | BMX | Pike | 41 min |
| Apr 14, 12:47 AM CDT | Special Weather Statement | BMX | Barbour, Bullock, Lee, Russell | 58 min |
| Apr 14, 1:07 AM CDT | Wind Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.